zbMATH — the first resource for mathematics

On a problem of P. S. Aleksandrov. (Russian) Zbl 0643.55001
This outstanding paper gives an affirmative answer to one of the major unsolved problems of geometric topology, whether or not there is a dimension raising cell-like map. Namely, the author constructs an example of an infinite-dimensional compact metric space X with finite (integral) cohomological dimension: c-dim X\(=3\). Thus he solves a classical problem from dimension theory, formulated over half a century ago by P. S. Aleksandrov [Mat. Sb., Nov. Ser. 1(43), 619-634 (1937; Zbl 0015.37502)], which for decades seemed to be hopelessly difficult. Equally important, however, is that the existence of such an example implies, by the well- known work of R. D. Edwards [exposed in the survey by J. J. Walsh, Dimension, cohomological dimension and cell-like mappings. Shape theory and geometric topology, Proc. Conf. Dubrovnik 1981, Lect. Notes Math. 870, 105-118 (1981; Zbl 0474.55002)] that for every integer \(n\geq 7\) there is a proper cell-like map of the Euclidean n-space onto an infinite-dimensional space. Therefore cell-like maps can actually raise dimension!
(Reviewer’s remark: It remains unknown if cell-like maps can also raise dimension on topological n-manifolds of dimension \(n=4\), 5, or 6, whereas it was shown earlier that such a phenomenon is not possible for \(n\leq 3\)- see the survey by W. J. R. Mitchell and the reviewer [Topology of cell-like mappings, Rend. Sem. Fac. Sci. Univ. Cagliari, to appear].)
Reviewer: D.Repovš

55M10 Dimension theory in algebraic topology
54F45 Dimension theory in general topology
57N25 Shapes (aspects of topological manifolds)
57N60 Cellularity in topological manifolds
54C56 Shape theory in general topology
Full Text: EuDML